Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 25, NWS El Paso, TX

October 23, 2017El Paso County, Hudspeth County, Texas; Doña Ana County, New Mexico

NWS El Paso, TX issued this wind advisory at Oct 23, 2017, 10:32 AM MDT for El Paso County, Hudspeth County, Texas; Doña Ana County, New Mexico. It took effect at Oct 24, 2017, 12:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2017, 10:32 AM MDT (16:32 UTC)
In effect from
Oct 24, 2017, 12:00 AM MDT
Expired
Oct 24, 2017, 9:00 AM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, El Paso County, TX, Hudspeth County, TX

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 4.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3631 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WWUS74 KEPZ 231632
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1032 AM MDT Mon Oct 23 2017

...Windy Across West Texas Late Tonight and Tuesday Morning...

.A cold front will move across the region late tonight resulting
in windy conditions late tonight and Tuesday morning especially
along western facing mountain slopes.  East winds will have 
sustained speeds around 30 mph with gusts to 50 mph. Hazardous
driving conditions may exist especially for high profile vehicles. 

TXZ418-420-241115-
/O.NEW.KEPZ.WI.Y.0025.171024T0600Z-171024T1500Z/
Western El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-
Including the cities of Downtown El Paso, West El Paso, 
Upper Valley, Hueco Tanks, and Loma Linda
1032 AM MDT Mon Oct 23 2017

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
TUESDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from midnight tonight
to 9 AM MDT Tuesday. 

* TIMING...East winds will increase near midnight and attain
  maximum speeds between 3 AM and 9 AM before slowly diminishing.

* WINDS...East winds will have sustained speeds around 30 mph 
  with gusts up to 50 mph with strongest winds mostly along 
  western facing mountain slopes. 

* IMPACTS...Hazardous driving conditions will exist especially for
  high profile vehicles. Blowing dust may briefly reduce the
  visibility to under a mile over very isolated locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Rogash
2 follow-up statements
443 
WWUS74 KEPZ 240236
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
836 PM MDT Mon Oct 23 2017

...Windy Across West Texas Late Tonight and Tuesday Morning...

.A cold front will move across the region late tonight resulting
in windy conditions late tonight and Tuesday morning especially
along western facing mountain slopes.  East winds will have
sustained speeds of 20 to 30 mph with gusts to 50 mph. Hazardous 
driving conditions may exist especially for high profile vehicles.

NMZ411-241200-
/O.EXA.KEPZ.WI.Y.0025.171024T0600Z-171024T1500Z/
Southern Dona Ana County/Mesilla Valley-
Including the cities of Las Cruces, Vado, and Sunland Park
836 PM MDT Mon Oct 23 2017

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
TUESDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from midnight tonight
to 9 AM MDT Tuesday. 

* AFFECTED LOCATIONS...Along and near west slopes of the Organ
  Mountains, mainly south of San Augustin Pass, and also through
  the Anthony Gap. 

* TIMING...East winds will increase near midnight and attain 
  maximum speeds between 3 AM and 9 AM before slowly 
  diminishing. 

* WINDS...East winds will have sustained speeds of 20 to 30 mph
  with gusts up to 50 mph. 

* IMPACTS...Hazardous driving conditions will exist especially 
  for high profile vehicles. Blowing dust may briefly reduce the 
  visibility to under a mile over very isolated locations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

TXZ418-420-241200-
/O.CON.KEPZ.WI.Y.0025.171024T0600Z-171024T1500Z/
Western El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-
Including the cities of Downtown El Paso, West El Paso, 
Upper Valley, Hueco Tanks, and Loma Linda
836 PM MDT Mon Oct 23 2017

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT TUESDAY...

* AFFECTED LOCATIONS...Along and near the west slopes of the
  Franklin Mountains.

* TIMING...East winds will increase near midnight and attain 
  maximum speeds between 3 AM and 9 AM before slowly 
  diminishing. 

* WINDS...East winds will have sustained speeds of 20 to 30 mph 
  with gusts up to 50 mph. 

* IMPACTS...Hazardous driving conditions will exist especially 
  for high profile vehicles. Blowing dust may briefly reduce the 
  visibility to under a mile over very isolated locations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Hefner
351 
WWUS74 KEPZ 241143
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
543 AM MDT Tue Oct 24 2017

...Downslope east winds to continue this morning...

.East winds behind a backdoor cold front have been gusting over 
40 mph along and near the west slopes of the Franklin, Organ, and
Hueco Mountains this morning. Wind gusts could reach 50 mph 
around dawn, but will diminish by mid-morning. Hazardous driving 
conditions may exist especially for high profile vehicles.

NMZ411-TXZ418-420-241500-
/O.CON.KEPZ.WI.Y.0025.000000T0000Z-171024T1500Z/
Southern Dona Ana County/Mesilla Valley-Western El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-
Including the cities of Las Cruces, Vado, Sunland Park, 
Downtown El Paso, West El Paso, Upper Valley, Hueco Tanks, 
and Loma Linda
543 AM MDT Tue Oct 24 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* AFFECTED LOCATIONS...Along and near west slopes of the Organ,
  Franklin, and Hueco Mountains, including Transmountain Pass, and
  portions of Interstate 10 and U.S. Highway 70.

* TIMING AND WINDS...East winds of 20 to 30 mph with gusts to 50 
  mph will peak around daybreak, then diminish through mid-
  morning. 

* IMPACTS...Hazardous driving conditions will exist especially 
  for high profile vehicles. Blowing dust may briefly reduce the 
  visibility to under a mile over very isolated locations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Hardiman

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Oct 23, 5:23 AM MDT, 5 hours 9 minutes earlier.

Area forecast discussion, Oct 23, 5:23 AM MDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
523 AM MDT Mon Oct 23 2017

.SYNOPSIS...
Expect some swings in temperatures over the course of the week
ahead. Today will be warm, with highs in the mid-80s across the
lowlands. This is about 6 to 10 degrees above normal. A back door
cold front will bring gusty winds to the west slopes of area
mountain ranges late tonight, then cooler weather for Tuesday,
with lowland highs in the lower-70s, about 4 to 8 degrees below
normal. Temperatures will slowly rise back up into the lower-80s
by Thursday. A stronger backdoor cold front will bring another
round of west-slope winds Thursday night and Friday morning, and
much cooler temperatures to end the week. Expect highs in the
upper-60s over much of the lowlands Friday and Saturday.

&&

.DISCUSSION...
Basically no changes to the forecast for the next several days,
with the ridge west/trough east pattern looking to persist through
mid-week, then slightly modifying late week as the longwave trough
position shifts a little to the west.

Temperatures today look to be several degrees above normal with
mid-80s over much of the desert lowlands. A weak-to-moderate
backdoor cold front will push into the area late tonight,
reaching the Rio Grande around midnight. 850 mb winds of 35-40
knots suggest wind gusts in the 40 to 50 mph range will be
possible along and near the west-facing slopes of the Franklins,
Huecos, and Organs. Position of the wind max is a little further
north than the last backdoor FROPA, which favors stronger gusts
near the Organ Mountains than last time around. We might be
flirting with lower end of wind advisory criteria here, but will
let the day shift make the final call. The last backdoor was a
little underwhelming, though there are some differences here with
the position of the wind max and wind direction. Still a fairly
shallow cool airmass, though.

Temperatures will drop to around 4-8 degrees below normal behind
the front on Tuesday. Tightest pressure gradient by the afternoon
will be out over SW New Mexico (as usual in these situations). Wind
gusts in the 35-40 mph range will unfortunately be enough to kick
up some dust plumes/channels on Lordsburg Playa.

As winds slacken off Tuesday night, some isolated lowland areas
will drop into the mid/upper-30s, potentially including Deming,
but more likely out on White Sands (monument) and Jornada Range.
Lower spots around Silver City (especially near San Vicente
Arroyo) could come close to freezing.

Temperatures will recover back to near-normal (mid-70s lowlands)
on Wednesday. The trough over the east coast starts to lift out,
but a shortwave trough diving down the Plains will allow the
longwave to quickly reestablish itself with an axis a little
further to the west. By the end of the week, we'll have a highly
amplified version of our current pattern, with mid-level northerly
(versus NW) flow. Surface High dropping down the Plains will push
a backdoor cold front into the area Thursday night, cooling the
lowlands into the 60s for high temps on Friday and Saturday.
Precip chances continue to look minimal with just a slight chance
for the Sacramentos Friday Night...but most likely staying dry.

Stronger front and cooler airmass should mean stronger downslope
winds (gusts 45-55 mph) for the west-facing slopes Thursday night
into Friday morning.

Might see the first freeze extend into "new" lowland areas Friday
or Saturday night as winds abate.

&&

.AVIATION...
VFR conditions with mostly clear skies will prevail today. Winds
will be light northerly, with some variable periods in the
afternoon. A backdoor cold front will bring stronger NNE to ENE
flow to the area late tonight, reaching ELP between 06 and 08Z
with gusts around 25 knots. Stronger winds will develop along the
west slopes of area mountain ranges, with some turbulence
downwind.

&&

.FIRE WEATHER...
Dry conditions will persist through the next several days.
Temperatures will rise up above normal again today, while Min RH
values drop into the lower-10s across the lowlands and mid-20s
in the mountains (above 7500 feet). Backdoor cold front will bring
gusty winds to some areas late tonight and Tuesday, but
temperatures will drop to around 4 to 8 degrees below normal for
Tuesday afternoon, before slowly recovering Wednesday and
Thursday. A stronger backdoor cold front will bring much cooler
temperatures to the area by Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 85  53  70  48 /   0   0   0   0
Sierra Blanca           81  48  66  45 /   0   0   0   0
Las Cruces              83  50  69  40 /   0   0   0   0
Alamogordo              82  46  68  40 /   0   0   0   0
Cloudcroft              64  30  50  30 /   0   0   0   0
Truth or Consequences   83  48  69  42 /   0   0   0   0
Silver City             80  44  66  38 /   0   0   0   0
Deming                  84  48  72  38 /   0   0   0   0
Lordsburg               83  49  73  44 /   0   0   0   0
West El Paso Metro      83  53  68  48 /   0   0   0   0
Dell City               84  45  68  41 /   0   0   0   0
Fort Hancock            85  50  71  46 /   0   0   0   0
Loma Linda              78  46  65  45 /   0   0   0   0
Fabens                  85  49  73  42 /   0   0   0   0
Santa Teresa            83  53  69  44 /   0   0   0   0
White Sands HQ          82  51  68  43 /   0   0   0   0
Jornada Range           82  42  67  34 /   0   0   0   0
Hatch                   85  48  70  40 /   0   0   0   0
Columbus                84  50  71  43 /   0   0   0   0
Orogrande               80  49  70  44 /   0   0   0   0
Mayhill                 72  37  54  36 /   0   0   0   0
Mescalero               74  36  58  35 /   0   0   0   0
Timberon                70  35  55  31 /   0   0   0   0
Winston                 79  37  63  27 /   0   0   0   0
Hillsboro               82  45  69  39 /   0   0   0   0
Spaceport               83  45  68  36 /   0   0   0   0
Lake Roberts            81  32  70  24 /   0   0   0   0
Hurley                  81  41  67  34 /   0   0   0   0
Cliff                   86  36  74  29 /   0   0   0   0
Mule Creek              83  34  74  25 /   0   0   0   0
Faywood                 84  44  69  36 /   0   0   0   0
Animas                  85  48  73  44 /   0   0   0   0
Hachita                 83  48  73  40 /   0   0   0   0
Antelope Wells          84  46  74  40 /   0   0   0   0
Cloverdale              83  48  72  44 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman
Hazardous weather outlook, Oct 23, 6:47 AM MDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
647 AM MDT Mon Oct 23 2017

NMZ411-TXZ418>420-241300-
Southern Dona Ana County/Mesilla Valley-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-
647 AM MDT Mon Oct 23 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...Today and Tonight
Late tonight, a backdoor cold front will bring strong easterly
downslope winds to areas along and near the west-facing slopes of
mountain ranges, including the Franklins, Organs, and Huecos.
Wind gusts of 40 to 50 mph will be possible in typically favored
areas, including Transmountain Pass. Gusts of 35 to 45 may impact
portions of I-10.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Strong downslope wind gusts will persist in favored west-slope
locations into the mid-morning hours, then gradually diminish.

A stronger backdoor cold front will bring gusty winds back to the
same areas Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

NMZ401>403-405>410-412>417-TXZ421>424-241300-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Central Tularosa Basin-
Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Salt Basin-Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
647 AM MDT Mon Oct 23 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
No Hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No Hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

NMZ404-241300-
Southwest Desert/Lower Gila River Valley-
647 AM MDT Mon Oct 23 2017

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight
No Hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A backdoor cold front will move through the area Tuesday morning.
East winds gusting 30 to 40 mph will kick up plumes of dust along
Lordsburg Playa, resulting in periods of dangerously low
visibility along portions of Interstate 10 west of Lordsburg
through the day Tuesday.

Similar conditions may occur with another frontal passage on
Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

Hardiman

Nearby

Wind Advisories in Texas, 2017Wind Advisories in New Mexico, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.